Alert archive / Vermont / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Burlington, VT

July 8, 2021Orange County, Rutland County, Vermont

NWS Burlington, VT issued this flash flood watch at Jul 8, 2021, 4:26 AM EDT for Orange County, Rutland County, Vermont. It took effect at Jul 8, 2021, 8:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 4:26 AM EDT (08:26 UTC)
In effect from
Jul 8, 2021, 8:00 PM EDT
Expired
Jul 9, 2021, 3:54 AM EDT
In force
8 hr
Issued by
NWS Burlington, VT
Flood severity
None

Counties Orange County, VT, Rutland County, VT

The radar

The Burlington radar (KCXX), 88 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS61 KBTV 080826
FFABTV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Burlington VT
426 AM EDT Thu Jul 8 2021

VTZ010>012-019-082030-
/O.NEW.KBTV.FF.A.0001.210709T0000Z-210710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Western Rutland-Windsor-Eastern Rutland-
Including the cities of Bradford, Randolph, Rutland, Springfield,
White River Junction, East Wallingford, and Killington
426 AM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...

The National Weather Service in Burlington has issued a

* Flash Flood Watch for portions of central Vermont and southern 
  Vermont, including the following areas, in central Vermont, 
  Orange. In southern Vermont, Eastern Rutland, Western Rutland, 
  and Windsor. 

* From this evening through Friday evening

* Showers and thunderstorms are expected to develop across the
  Watch area later today, and especially tonight into Friday.
  Rainfall amounts are expected to average between 1 and 3 inches
  with locally higher totals.

* While mainstem river flooding is not expected, smaller rivers
  and streams will be susceptible to sharp rises with isolated
  flash flooding possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

JMG
2 follow-up statements
129 
WGUS61 KBTV 081942
FFABTV

Flood Watch
National Weather Service Burlington VT
342 PM EDT Thu Jul 8 2021

VTZ010>012-019-090900-
/O.CON.KBTV.FF.A.0001.210709T0000Z-210710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Western Rutland-Windsor-Eastern Rutland-
Including the cities of Bradford, Randolph, Rutland, Springfield,
White River Junction, East Wallingford, and Killington
342 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING
THROUGH 8 PM FRIDAY EVENING...

The Flash Flood Watch continues for

* Portions of central Vermont and southern Vermont, including 
  the following areas, in central Vermont, Orange. In southern 
  Vermont, Eastern Rutland, Western Rutland, and Windsor. 

* From 8 PM EDT this evening through 8 PM Friday evening

* Showers and thunderstorms are expected to develop across the
  Watch area this evening, and especially tonight into Friday.
  Rainfall amounts are expected to average between 1 and 2 inches
  with locally higher totals. 

* While mainstem river flooding is not expected, smaller rivers 
  and streams will be susceptible to sharp rises with isolated 
  flash flooding possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NEILES
116 
WGUS61 KBTV 090754
FFABTV

Flood Watch
National Weather Service Burlington VT
354 AM EDT Fri Jul 9 2021

VTZ010>012-019-090900-
/O.CAN.KBTV.FF.A.0001.000000T0000Z-210710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange-Western Rutland-Windsor-Eastern Rutland-
Including the cities of Bradford, Randolph, Rutland, Springfield,
White River Junction, East Wallingford, and Killington
354 AM EDT Fri Jul 9 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Rutland, Windsor, and Orange counties in
south central Vermont has been cancelled. Rainfall from yesterday
through early this morning has generally been less than a half
inch. The tropical system moving up the coast early this morning
will stay just south and east of Vermont today. This will bring
some additional rainfall to the area, but heavy rain and intense
rainfall rates are not expected. Additional rainfall totals today
could reach a half inch, but this will not be enough to cause any
flooding.

$$

Evenson

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 2:47 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 8, 2:47 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
247 AM EDT Thu Jul 8 2021

.SYNOPSIS...
Widespread rainfall with embedded thunderstorms are likely
early this morning into Friday. Rainfall amounts from this
event will be in the one to three inch range with locally higher
amounts possible. Localized flooding may be possible along with
rises on area rivers and streams. Drier weather returns for the
latter half of the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 151 AM EDT Thursday...Overall forecast in good shape and
no big changes needed at this time. Main convective complex over
southeast New York is moving eastward and should only clip the
southern portions of Rutland and Windsor counties. Current
forecast has this handled well and only tweak was to the
temperature and dew point to better match current conditions.

Previous Discussion...
Scattered showers associated with an impulse moving through the
westerlies aloft will bring some scattered showers to the area
through the remainder of the evening with a brief lull in the
activity overnight before our next boundary approaches the area
Thursday morning. Clouds and below normal temperatures are
expected tonight with lows in the low to mid 50s and light
north/northeasterly winds.

Overall, no significant changes made to the forecast. Still looking
at a widespread 1-2.5" rainfall event, with locally higher amounts
likely. Dynamical support for a moderate/heavy rainfall event
remains largely unchanged with favorable position of upper level
jet, PWATs between 1.5-2" and a semi-stationary boundary draped
across the area. Questions still surround the uncertainty with any
convective development late Thursday into Friday, not only amounts
but location as well. Somewhere from the Adirondacks to eastward
into Central Vermont will likely see an enhanced area of rainfall
with amounts exceeding 3". This is supported by both the HREF mean
and max 12hr precipitation amounts which show mean around 2.5" and
maximum values around 4". Impacts remain the same with in-bank rises
on mainstem rivers and rises on small streams and creeks with the
potential for isolated flash flooding in the vicinity of the terrain
and low-lying susceptible locations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 247 AM EDT Thursday...Showers across eastern counties end
Friday evening as TS Elsa races northeast into the Maritimes.
The base of a rather flat longwave trough lingers atop the area
into Saturday, but low to mid level drying accompanying weak
surface high pressure should allow partial clearing over time.
Lows in the 50s to around 60 rebound into the 70s to locally
near 80 for highs on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 247 AM EDT Thursday...While the overall synoptic pattern
is looking fairly clear, plenty of uncertainty remains regarding
overall precipitation chances for the early to middle portions
of next week. The general idea from a broad perspective suggests
expansive Bermuda/western Atlantic upper ridging will amplify
and retrograde westward into the eastern quarter of the nation
with building heights and increasing moisture. Meanwhile a
closed upper low will form across the central states by Sunday
into Monday before opening up and lifting northeast into mid
week. How this system lifts out into the main belt of westerlies
on the northern periphery of the aforementioned upper ridge
remains to be seen, but occasional, hard to time subtle
shortwave features embedded within the southwesterly flow aloft
suggests a periodic threat of showers and a few storms. With
this as the main theme, generic chance (30-50%) PoPs will be
offered for much of the period with better shower coverage
occurring during the daylight hours. As is typical during mid-
summer, there will be decent stretches of dry weather embedded
within more discrete showery periods, but at these time ranges
models remain disjointed on individual feature timing. High
temperatures on Sunday and Monday to range from the mid 70s to
lower 80s with gradual warming from Tuesday onward along with
more uncomfortable humidity levels.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Through 06Z Friday...Two distinct conditions exist early this
morning with VFR conditions over far northern New York and
northern Vermont, but IFR to VLIFR conditions over the southern
areas as low clouds and visibilities exist. Some showers are
also expected, but thunderstorms will remain south of the area.
Eventually all areas will transition to VFR and MVFR later this
morning and early afternoon, before widespread precipitation
moves in and all sites become MVFR and IFR for the remainder of
the period with widespread rain continuing. Winds will generally
be under 10 knots, but low level wind shear is expected to
develop after 22z with south winds of 40 to 50 knots at 2000
feet over the entire area.

Outlook...

Friday: MVFR/IFR conditions possible. Likely SHRA, Slight chance
TSRA.
Friday Night: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Saturday: Mainly VFR, with local MVFR possible. NO SIG WX.
Saturday Night: VFR. Slight chance SHRA.
Sunday: VFR. Slight chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...LaRocca
NEAR TERM...Evenson/LaRocca
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Evenson
Hazardous weather outlook, Jul 7, 3:55 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Burlington VT
355 PM EDT Wed Jul 7 2021

NYZ026>031-034-035-087-VTZ001>012-016>019-080900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
355 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread rain and embedded thunderstorms are expected across the
area Thursday into Friday with 1 to 3 inches of rain possible.
Mainstem rivers will likely be able to handle this amount of rain,
but any possible flooding would be confined to smaller rivers and
streams and low lying areas, especially Thursday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Watches in Vermont, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.